Off prozac; feeling awful; what else helps?

Discussion in 'Fibromyalgia Main Forum' started by Cakedec, Dec 2, 2005.

  1. Cakedec

    Cakedec New Member

    Have FM; Went off prozac a month ago (was on a low dose 8 years) because of sexual side effects. Started sam-e 2 weeks ago but not sure it's doing anything. I feel awful; tired, achy, just yucky. Still on celebrex, and deseryl and flexeril at night. My dr. wants me to get off the celebrex and flexeril as well, but I can't because I hurt too much.

    Is there anyone else out there who went off prozac and what else did you take or do that helped (with pain, sleep, anxiety, fatigue, etc.)

    Deb
  2. lenasvn

    lenasvn New Member

    Either way, when you get off an antidepressant it wobbles you abit with moodswings, weepiness, etc. It takes up to 6 weeks before a new meds take full effect. Give it some time, and hang in there is all I can say. I had a horrible time getting off my (?), gee, that Fibrofog! I was short towards my kids, weepy, etc and I felt so bad for my kids having to put up with me. I am fine now 2 months later, I never started anything new and seem to be doing fine on the anxiety/depression department. Sure it's there, but I can handle it, the meds didn't do all that much of a difference anyway. maybe because my stuff stems from fibro, not the other way around, I don't know, just a guess. I hope it will work out. As for the painmeds, I am not sure it's a good idea your doc have you stop those unless he gives you something else? Others on this board knows more about that than I do. I hope you'll get some replies.

    Hugs,
    Lena
  3. XKathiX

    XKathiX New Member

    Bumping for Deb
  4. PVLady

    PVLady New Member

    You might consider calling your pharmacist and asking if he/she knows what meds might help, then ask your doctor for them.

    There are alot of meds for anxiety, one I used was Klonopin.
  5. jfrustrated

    jfrustrated New Member

    I changed over to SAMe after coming off Luvox anti-depressant to which I had become addicted. I like the SAMe - it works for me

    SAMe can take a while to work but after two weeks you should be noticing if it is helping. Two questions -
    1. what dosage are you taking? I have to take 400 to have a effect - the 200 tablet did little, if anything.
    2. are you taking the enteric coated tablets? they are much more effective than the non-enteric coated ones.

    If you are taking the 400, perhaps you might have to up the dose even more for a few months and then you can start trying to cut back. If, of course, your wallet can afford it. I found it cheapest on the net at young again nutrients, but this site, I think, also sells it. (I hope I'm allowed to say this, and I apologize if I shouldn't.)

    If it still does not work, I guess you will have to try something else. I can understand how you feel - bloodly terrible.

    For the anxiety and pain etc., I take magnesium cream to supplement my pain medication. Magnesium tablets and powder also help. Also Bach's Rescue Remedy is great for that anxious feeling. Almost immediate help when you put the drops under you tongue and you cannot overdose. I give it to my cat before the vet. comes. (I take some too - she's a difficult cat,)
  6. Sheila1366

    Sheila1366 New Member

    I stopped taking it cold turkey which I would never recommend.I lady layed hands on me,told me I was healed and to stop taking my prozac.I ended up in a very serious depression and had to go back on it.I never had the sexual side effects though, I know that must be tough.Just be sure you wean your self off prozac and hopefully that will buffer some of that rebound depression.I have been back on prozac for many years now and will never stop taking it again.I am on a very high dose.I have since then added a mood stabalizer and med. for anxiety.My pain med. is ultram.When first diagnosed I took it 3 times a day.I am now down to take as needed.But if I were hurting as much as you I would be right back taking it 3 times a day.If you are hurting and not sleeping you just hurt more.I hope your dr. has something in mind to replace these meds.You need then or else he would have never put you on them.There are other things to try.Paxil,Welbutrin are good anti depressants and they have generics for them now.

    You take care and if you show any signs of increased depressin get back on the prozac if you have it at home til you can get into to see the dr. and chose another antidepressant.Depression needs to be treated.I get some of my best advice from my psychatrist.Maybe you can make an appt. with one.I know my psych. is very updated with fm and the treatment for it.I think alot of psych. are.

    Take care Deb
    Sheila
  7. millennia

    millennia New Member

    Omega 3 oils have worked for everything I took AD's for. They help depression and brainfog so much and are very safe. I would suggest everyone give them a try.
  8. mbofov

    mbofov Active Member

    Tryptophan is good, as someone else posted, but it's kind of pricey and difficult to get.

    5-htp (hydroxytryptophan - it's related to tryptophan) is an amino acid, it helps your brain produce serotonin, and it works quite well, it's available in health food stores. It has none of the nasty side effects of SSRI's (like Prozac etc.)

    You should NOT take 5-htp or tryptophan if you are already taking an SSRI as you may develop serotonin syndrome (too much serotonin)

    I found 5-htp worked best when I took it in the morning - it didn't make me tired, but did help with sleep and mood. I take it on an empty stomach, 50 mg. before breakfast and 50 mg. before lunch.

    It gave me a mild headache the first week I took it, but it helped with sleep so much I stuck it out and after a week the headache went away. So if you try it, start out with a low dose. I've recommended it to a few people, and they have all had good results with it.

    Mary
  9. mbofov

    mbofov Active Member

    One more thing - l-theanine is an amino acid that helps your brain produce GABA, it's a natural tranquilizer. l-theanine produces a state of "calm" alertness, I take it before bed, but you can take it during the day too. It's very good for anxiety.

    Also make sure you're taking enough calcium and magnesium. Many people with FM are deficient in magnesium, and magnesium and calcium are both naturally calming.

    Mary
  10. KerryK

    KerryK Member

    Try escitalopram, a.k.a. lexapro in the U.S. and cipralex in Canada. I have been on it a month now. It is by far the best antidepressant I have used over the years. I find it really works well for sleep, anxiety, and of course, the depression. I also find I have few noticable side effects. I think it is a small miracle since I have always had lots of trouble with antidepressants.

    Good luck!
  11. caroleye

    caroleye New Member

    We all go through these "trial 'n error" experiences, and personally I'm way tired of it.

    Here are a few suggestions I took from the Edge Effect (book by Dr. Braverman).

    Progesterone, paxil, zoloft, celexa, tryptophan/St. Johns Wort

    I always make sure to take a "pediatric" dose of every new thing I try. The lowest dose, and then cut it in quarters. That way if you get a reaction, it won't be near as bad. Saved me alot of suffering.

    Good luck!!

    LIGHT***********carole
  12. Cakedec

    Cakedec New Member

    Hi--Thanks for all of your help and suggestions. It turned out I actually had only been on the sam-e for 9 days when I wrote and it needed a few more days to kick in. I'm taking 400 mg of it and think it is beginning to work; my pain and fatigue are lessening; sleeping better at night.

    Am definitely going to keep the supplements that you suggested in mind for further problems.

    Thanks, Deb
  13. NyroFan

    NyroFan New Member

    Deb--

    I went onto Trazadone after Prozac. I tried the supplement GABA, but found I had to go to the doctor post-Prozac.
    Hugs,
    NyroFan
  14. Cakedec

    Cakedec New Member

    I was looking back on my thread from 3 weeks ago and I am feeling quite a bit better. It was rough going for a while--had to quit caffeine as it was causing anxiety attacks. I also quit guaifenesin as had been on it several years--have not noticed increased pain, so may not need it anymore. Started taking GABA at bedtime with my trazadone and am sleeping better than ever. I did not continue the sam-e and have not noticed any difference being off of it, but do have some left if needed.

    The best thing about being off prozac after 8 years is that I can FEEL AGAIN! Yes, I cry easier and get my feelings hurt easier, but I also enjoy my life again. I think that the anti-depressant was deadening and dulling my emotions--I know it had destroyed my sex life. Now I am enjoying that again as well. I am getting more done around the house, don't feel like a zombie.

    I really needed the medicine while I was on it, fell into depression after my dad died; plus last year going through a major illness and surgery with my son, but I don't want to be on them anymore, and with God's help, I'll stay off. Thanks again,

    Deb